Lake-Effect Snow, Wayne
- When
- December 1, 8:00 AM EST to December 2, 2:45 PM EST
- Where
- Wayne forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.066, -76.978 (the zone’s center; the record gives no point)
An upper level low traversing the country brought freezing rain and snow across our region. While precipitation started as freezing rain over western New York, it quickly shifted to rain.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
An upper level low traversing the country brought freezing rain and snow across our region. While precipitation started as freezing rain over western New York, it quickly shifted to rain. Easterly flow locked colder air east and southeast of Lake Ontario where predominately snow fell. A tightening baroclinic boundary, with frontogenetic forcing, paved the way to heavy snow accumulation there. This event occurred on the busy travel Sunday after the Thanksgiving holiday, meaning impacts to transportation were of keen interest. Storm total accumulations of heavy, wet, ice-rimed snow included 8.8 inches in Minetto, 7.4 inches in Fulton, 7 inches in Osceola, 7.1 inches in Geneva, and 7 inches at East Bay Park.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Dec 1, 7:45 AM EST, 15 minutes earlier.
Area Forecast Discussion
National Weather Service Buffalo NY
745 AM EST Sun Dec 1 2019
.SYNOPSIS...
A large storm system will track across lower Michigan today before
reorganizing along the southern New England coastline tonight and
Monday. This will impact holiday travel through Monday with mixed
precipitation today followed by snow late tonight and Monday. After
a day of fair weather on Tuesday, some lake effect snow can be
expected east of both lakes Wednesday into Thursday.
&&
.NEAR TERM /THROUGH TONIGHT/...
The first of two rounds of wintry precipitation will impact the
region today. As of 1230z...light freezing rain was already
spreading to the north across the far western counties. This
will IMMEDIATELY impact untreated surfaces and will cause issues
for those traveling. For sites near Lake Erie...especially from
Dunkirk southwest to Erie...air temperatures have already
climbed above freezing...so those areas will be relatively
problem free through today.
Otherwise travel conditions will deteriorate rapidly as this
first round of icy precipitation pushes into the region.
Precipitation will be primarily freezing rain across the interior
of the Southern Tier this morning before tapering off this
afternoon. Buffalo to Rochester will be a transition zone with
sleet, and freezing rain through early afternoon before the
precipitation reaches the eastern Lake Ontario region as snow
this afternoon. Significant sleet accumulation is possible across
the Niagara Frontier.
A second round of steady snow will move in after midnight tonight,
with its greatest impact east of the Genesee River Valley. 00Z model
QPF guidance has trended higher, likely because of a deep easterly
mid-level flow which will provide an effective transport of Atlantic
moisture to our region. This will bring an additional 3 to 5 inches
of snow from the Genesee Valley to Oswego County and central New
York tonight. Winter weather advisories were extended for Monroe,
Livingston, Ontario, and Wayne counties to account for part two of
this event. There will not be as much accumulation west of the
Genesee, with a general 1 to 3 inches expected.
Stacked low pressure across northern Illinois early this morning
will slide eastward today before developing as a coastal low east of
New Jersey tonight. The initial source of lift will primarily be a
50 knot LLJ which will weaken as it moves from W-E across the area
today. This will result in roughly a 4-6 hour period with moderate
precipitation for all locations. Model guidance is fairly consistent
forecasting a nose of warm air of +4C or warmer across the Western
Southern Tier which will result in mainly freezing rain following a
brief period of sleet or snow. The weakening jet and closer
proximity of the surface high will result in much cooler thermal
profiles east of Lake Ontario with all or mostly snow expected
here. The transition zone, and most challenging forecast, will be
from Buffalo to Rochester where thermal profiles suggest an extended
period of sleet or freezing rain is likely. Forecast hedges with
colder guidance here due to the easterly flow which probably will
tap into cold air from high pressure across Quebec.
Increasing southeasterly winds aloft across the Southern Tier will
result in downsloping with gusts to 40 mph off the Chautauqua ridge.
This also will bring warmer surface temperatures which will limit
icing along and north of I-90 from the PA state line to around
Angola.
&&
.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...
Mid-level closed low will track past our region to our south across
Maryland and Virgina on Monday. Meanwhile, the surface low will be
located just off the Northeast coast south of Long Island. Light to
moderate snows will still be ongoing early Monday morning as the
cold Conveyor belt continues to transport Atlantic moisture westward
across our region. There will also be some additional contribution
from Lake Ontario as cold northerly wind flow (H850T cooling to -6C)
helps to enhance snowfall a bit in the favored upslope locals. At
this point, it looks likely that an additional 1-3 inches will be
possible from the Genesee Valley into the Finger Lakes region
through midday. It also wouldn't be out of the realm of
possibilities to see a few isolated spots achieve higher amounts,
especially in those favored upslope areas mentioned above.
Otherwise, as the day progresses snowfall will scale back and then
tapper off by Monday evening as the mid-level and surface low pull
away. Otherwise, in terms of temperatures look for highs in the mid
to upper 20s east of Lake Ontario, with low 30s elsewhere.
Monday night, the surface low will continue its trek northeast along
the coast as it heads towards Nova Scotia. Any residual snows or
flurries at this point will come to an end. In its wake, high
pressure will then build into the Lower Lakes which will provide a
brief period of fair and dry weather for Tuesday. Temperatures
overnight will fall back into teens east of Lake Ontario, with low
20s found across the majority of the the region just before
daybreak. Highs on Tuesday will likely top out in the low 30s for
most locals.
No rest for the weary, after one day of quiet weather Tuesday the
next system quickly approaches the area Tuesday evening. Low
pressure over eastern Ontario Canada heads east and swings its cold
front through the Lower Lakes Tuesday night. With its passage, a
colder air mass advects into the Lower Lakes with H850T falling to -
6C/-8C. This will likely encourage to a degree a lake response.
Although, H850T will only be marginally cold enough with lake temps
right now in the low 40s (+6C on Erie and Ontario). However, as
synoptic moisture rapidly deepens Wednesday, lake snows will likely
blossom but under WNW'erly flow will favor locations east and
southeast of the lakes. Lake snows will still be ongoing Wednesday
night but will begin to weaken. The result of the mid-level trough
beginning to pull away and synoptic moisture diminishing as drier
air works in across the region and weak warm air advection begins to
occur. This will encourage equilibrium levels to fall as we head
into Thursday.
Otherwise, in terms of temperatures, lows will be found in the 20s
to low 30s both Tuesday and Wednesday night. Highs on Wednesday will
peak in the 30s across the entire forecast area.
&&
.LONG TERM /THURSDAY THROUGH SATURDAY/...
Thursday lake effect snow will wind down on a northwest flow. There
will likely remain light snow east of the Lakes Thursday morning,
but by afternoon and overnight a period of quieter weather is
expected. Aloft we will remain in northwest flow, and another
shortwave will bear down upon the Eastern Great Lakes region Friday.
This shortwave is expected to spread again light snow across the
entire region, with synoptic snows starting later in the day Friday,
and continuing through the night. The shortwave is moving quickly,
thus the duration of snow should not be long. With this shortwave
departure, high pressure begins to build in and then slide SSE
across the Lower Lakes on its way towards the Mid-Atlantic coast
Saturday night. This will provide dry and fair weather as we
progress through the day Saturday and Saturday night. High pressure
located along the Mid-Atlantic coast then tracks further out to sea
Sunday. Meanwhile, a Pacific based storm system drops across the
Great Lakes as it heads towards our region. While the majority of
Sunday appears dry at the moment, look for strengthening southerly
flow out ahead of this system and increasing chances for
precipitation Sunday night.
&&
.AVIATION /13Z SUNDAY THROUGH THURSDAY/...
...Widespread Mixed Precipitation will Impact the Region...
KBUF/KROC/KIAG...There will be a 4-5 hour period of moderate
freezing rain or sleet at the KBUF/KROC/KIAG terminals this morning
which will have a significant impact to flight operations. There may
be a brief period of snow, along with an extended period with
moderate sleet and freezing rain which pose a challenge to runway
operations. Flight conditions will be predominantly MVFR, with
occasional IFR cigs possible. Precipitation will quickly taper off
as sleet or snow this afternoon, followed by a period of dry weather
late afternoon through this evening. Then light snow will move
back in around midnight with widespread IFR conditions
developing late.
KJHW...precipitation will mainly be freezing rain, with LLWS and IFR
flight conditions likely this morning and then will taper off this
afternoon with mainly dry conditions and MVFR flight conditions due to
low cigs. Cigs will lower late tonight with increasing low
moisture.
KART...Precipitation will be all (or mostly) snow, starting around
18Z and lasting about 6 hours. Expect IFR or lower conditions during
this time with vsby 1-2SM. Snow will taper off some this evening
with a modest improvement but continued IFR conditions for much
of the night.
Outlook...
Monday...MVFR/IFR with snow.
Tuesday...VFR.
Wednesday...VFR with pockets of MVFR in lake effect snow showers.
Thursday...Mainly VFR in scattered snow showers.
&&
.MARINE...
Moderately strong easterlies immediately ahead of the storm system
will then produce gale force winds over the open waters of western
Lake Ontario and support small craft headlines for the western
nearshores. These headlines were already in place.
As the storm system passes by to our south tonight and Monday, winds
will shift to the northeast which will bring greater wave action to
the rest of the nearshores. Winds will not noticeably diminish until
late Monday and Monday night when a ridge will approach from the
Upper Great Lakes. Small craft headlines were issued accordingly as
outlined below.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Winter Weather Advisory until 7 PM EST Monday for NYZ003>008-
013-014.
Winter Weather Advisory until 6 PM EST this evening for NYZ001-
002-010-011.
Winter Weather Advisory until 1 PM EST this afternoon for
NYZ012-019>021-085.
MARINE...Small Craft Advisory from 4 AM to 4 PM EST Monday for LEZ040-
041.
Small Craft Advisory until 1 PM EST Monday for LOZ030.
Small Craft Advisory from 4 AM to 4 PM EST Monday for
LOZ044-045.
Small Craft Advisory until 4 PM EST Monday for LOZ042-043.
Gale Warning until 4 PM EST this afternoon for LOZ062.
&&
SYNOPSIS...Apffel
NEAR TERM...Apffel/RSH
SHORT TERM...AR
LONG TERM...AR/Thomas
AVIATION...Apffel/RSH
MARINE...ApffelHazardous Weather Outlook National Weather Service Buffalo NY 507 AM EST Sun Dec 1 2019 NYZ005>008-021015- Northern Cayuga-Oswego-Jefferson-Lewis- 507 AM EST Sun Dec 1 2019 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST MONDAY... This Hazardous Weather Outlook is for north central New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. There is the potential for accumulating lake effect snows behind a cold front begining Tuesday night through Wednesday night, especially locations east and southeast of both lakes. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ012-019>021-085-021015- Wyoming-Chautauqua-Cattaraugus-Allegany-Southern Erie- 507 AM EST Sun Dec 1 2019 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is the potential for accumulating lake effect snows behind a cold front begining Tuesday night through Wednesday night, especially locations east and southeast of both lakes. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ001-002-010-011-021015- Niagara-Orleans-Northern Erie-Genesee- 507 AM EST Sun Dec 1 2019 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is the potential for accumulating lake effect snows behind a cold front begining Tuesday night through Wednesday night, especially locations east and southeast of both lakes. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ003-004-013-014-021015- Monroe-Wayne-Livingston-Ontario- 507 AM EST Sun Dec 1 2019 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST MONDAY... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. There is the potential for accumulating lake effect snows behind a cold front begining Tuesday night through Wednesday night, especially locations east and southeast of both lakes. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-063>065-SLZ022-024-021015- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River-Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 507 AM EST Sun Dec 1 2019 This Hazardous Weather Outlook is for portions of Lake Erie, Lake Ontario and Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LOZ062-021015- Lake Ontario open waters from the Niagara River to Hamlin Beach- 507 AM EST Sun Dec 1 2019 ...GALE WARNING IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... This Hazardous Weather Outlook is for portions of Lake Ontario. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Reynolds
The national radar mosaic for the moment the first event began.
5 lake-effect snow, 5 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2019Every state in 2019This day in weather historyWarnings in New York, December 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 869292, 869293, 869294, 869295, 869296, 915012, 915014, 915016, 915017, 915018.